Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 16, NWS Austin/San Antonio, TX

May 28, 2020Gillespie County, Kerr County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 28, 2020, 3:12 PM CDT for Gillespie County, Kerr County, Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2020, 3:12 PM CDT (20:12 UTC)
Expired
May 28, 2020, 8:15 PM CDT
In force
5 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gillespie County, TX, Kerr County, TX

The radar

The Austin/San Antonio radar (KEWX), 126 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

634 
WGUS54 KEWX 282012
FFWEWX
TXC171-265-290115-
/O.NEW.KEWX.FF.W.0016.200528T2012Z-200529T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
312 PM CDT Thu May 28 2020

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Southwestern Gillespie County in south central Texas...
  Eastern Kerr County in south central Texas...

* Until 815 PM CDT.

* At 312 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Kerrville, Ingram, Hunt, Kerrville-Schreiner Park, Waltonia, 
  Tivydale, Cypress Creek, Center Point, Harper, Camp Verde and 
  Mountain Home.

This heavy rainfall is occurring over an area that also received 
heavy rainfall Wednesday evening. Expect rapid rises in area creeks 
and streams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3039 9930 3029 9894 2978 9892 2990 9918
      2991 9941 3029 9944 3029 9930

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MO
1 follow-up statement
964 
WGUS74 KEWX 290043
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
743 PM CDT Thu May 28 2020

TXC171-265-290115-
/O.CON.KEWX.FF.W.0016.000000T0000Z-200529T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gillespie TX-Kerr TX-
743 PM CDT Thu May 28 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM CDT THIS 
EVENING FOR SOUTHWESTERN GILLESPIE AND EASTERN KERR COUNTIES...

At 743 PM CDT, Doppler radar estimates and ground truth reports 
indicated up to 4 inches of rain fell over a part of the warned 
area. Rain has ended, and the warning will be allowed to expire at 
815 PM. However these heavy rains along with the extra water in 
larger streams from last nights rainfall will likely result in a few 
low water crossings remaining flooded and dangerous early this 
evening.

HAZARD...Residual flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flooding of creeks and streams, urban
         areas, highways, and streets.

Some locations that may continue to experience flooding include...
  Kerrville, Ingram, Hunt, Kerrville-Schreiner Park, Waltonia, 
  Tivydale, Cypress Creek, Center Point, Harper, Camp Verde and 
  Mountain Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3039 9930 3029 9894 2978 9892 2990 9918
      2991 9941 3029 9944 3029 9930

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:31 PM CDT, 41 minutes earlier.

Area forecast discussion, May 28, 2:31 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
231 PM CDT Thu May 28 2020

.UPDATE...
The Storm Prediction Center has issued a Severe Thunderstorm watch
for generally areas along and west of HWY 281, in addition to Hays,
Guadalupe, and Wilson Counties. This includes the San Antonio and Del
Rio metro areas. The watch runs through 10 pm tonight and highlights
the threat for hail up to 2 inches and 70 mph winds.

&&

.PREV DISCUSSION... /ISSUED 211 PM CDT Thu May 28 2020/

SHORT TERM (Tonight through Friday Night)...
After yesterday's severe weather event that left large swaths of
quarter sized hail or greater, several hail reports between 2-2.75
inches, and gusty winds in several spots it looks like there will be
one more round of strong to severe storms this evening before
quieter weather prevails tomorrow into the weekend.

With the pesky upper level low to the northeast of Texas, over the
Oklahoma/Arkansas border, it leaves South Central Texas in a
northwest flow pattern. Despite several rounds of storms over the
last few days southeasterly winds at the surface continue to allow
for plentiful moisture return between the rounds. Couple this with
lift associated with daytime heating and a boundary moving in from
the north, instability of between 2000-3000 j/KG, and just enough
shear to help the storms maintain the strength and you get the
recipe for the strong to severe storms today. Convective initiation
is already ongoing across San Angelo's area from San Angelo south to
Junction. This is earlier than really any of the convective allowing
models showed CI ongoing today. Several severe thunderstorm
warnings have already been issued for this activity.

The spread of the morning high resolution models really resolved
into 3 camps: 1) some (like the Texas Tech WRF) developed storms
into a complex that could dive to the southeast and impact areas
from San Antonio to Austin, 2) others (like many members of the 12z
SPC HREF) developed storms to the north of our area and took them
generally south through the Edwards Plateau along and west of HWY
281, 3) Lastly the HRRR has trended drier for most of its runs since
12z with only isolated storms through the evening. Just using
current radar trends with the activity over SJT's CWA the 2nd
scenario seems most likely. Outflows are driving the storms more to
the south and are kicking off additional storms. The 1st scenario
does remain feasible as the storms could come together developing a
cold pool, and drive to the southeast. The 12z/16z SPC updates take
this scenario into account as they extended the slight risk eastward
from just across the Rio Grande Plains to a Kerrville to San Antonio
to Cuero line. Trends will have to be monitored through the
afternoon, but still think that the best chances for storms will be
along and west of the HWY 281 corridor through the evening. An MCD
just issued by SPC highlights the risk of rapid updraft
intensification due to the steep lapse rates which would mainly lead
to a hail threat in the short term. If/when these storms grow
upscale and develop that cold pool and become a complex of storms
damaging thunderstorm winds would become the main concern.

All of this is occurring within the northwest flow aloft along the
leading edge of a weak front. Models show a distinct northerly wind
shift with drier and slightly cooler air working south later this
evening into the overnight behind the storms. This along with the
upper level ridge building in from the west as the upper low exits
tomorrow will squash any further rain chances and lead to a drying
trend for Friday into much of next week. With the drier air in place
afternoon highs should only climb into the mid to upper 80s to lower
90s for Friday and Saturday. This is very close to normal for this
time of the year. Looking back at the months of April and May our
County Warning Area was under a Marginal, Slight, or Enhanced risk
of severe storms from SPC over 50 percent of the days. As I said in
the morning update AFD I think most folks in South Central Texas
will welcome the quieter weather pattern and seasonable temperatures
through the middle of next week. Whether it has been the busy
emergency managers and local TV/private/NWS meteorologists or those
who have been impacted by the hail/wind/tornadoes over the last few
weeks it will give us all time to take a breath and enjoy the quiet
weather.

LONG TERM (Saturday through Thursday)...
Fairly quiet weather pattern will be in place to start the long term
with an omega block setting up over the CONUS. An upper level ridge
will build over the middle of the US and a large upper level trough
over the Pacific and another over the Northeast US. The only feature
preventing a true omega block pattern setting up will be an inverted
trough that global models keep over Mexico and southern TX late this
weekend. The feature will slowly advect northward and push some
energy up into South-Central TX by early next week. Only have slight
chances for showers and storms in the forecast for Monday into
Tuesday for this.

Apart from this, a benign pattern will remain in place with high
temperatures running close to climatological normals and little to
no chance for rain. A much needed break from the active weather the
region has had over the last couple of weeks.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              68  87  65  87  66 /  20   0   0   0   0
Austin Bergstrom Intl Airport  67  86  64  87  64 /  20   0   0   0   0
New Braunfels Muni Airport     68  87  64  88  64 /  30   0   0   0   0
Burnet Muni Airport            64  85  62  86  63 /  10   0   0   0   0
Del Rio Intl Airport           70  92  67  93  68 /  40  -    0   0   0
Georgetown Muni Airport        65  86  62  87  64 /  10   0   0   0   0
Hondo Muni Airport             68  90  64  92  66 /  30  -    0   0   0
San Marcos Muni Airport        67  86  64  88  64 /  20   0   0   0   0
La Grange - Fayette Regional   69  86  65  88  65 /  20  10   0   0   0
San Antonio Intl Airport       69  88  66  90  67 /  30   0   0   0   0
Stinson Muni Airport           70  89  67  90  68 /  30  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Long-Term...EWilliams
Decision Support...BMW
Hazardous weather outlook, May 28, 3:12 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
312 PM CDT Thu May 28 2020

TXZ171>173-183>194-202>209-217>225-228-292015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
312 PM CDT Thu May 28 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Scattered strong to severe thunderstorms are possible this
afternoon and evening along and west of a Fredericksburg to New
Braunfels to Cuero line. Main threats will include large hail and
damaging wind gusts. Heavy rainfall, especially from storms that
train over the same area, could cause localized flooding issues. A
Severe Thunderstorm Watch is in effect for these areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather expected for the extended forecast period at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, May 28, 3:05 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             4 N KERRVILLE           30.11N 99.14W
05/28/2020  E1.50 INCH       KERR               TX   PUBLIC

            LARGE MARSHMELLOW SIZED HAIL REPORTED BY A
            CALLER NORTH OF KERRVILLE. COULD HEAR THE
            HAIL HITTING THE ROOF IN THE BACKGROUND OF
            THE CALL.

&&

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:01 PM CDTTornado WarningEWXGillespie, Kendall, Kerr29 min
May 27, 7:16 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie3 hr
May 27, 7:26 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Kendall49 min
May 27, 7:30 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr45 min
May 27, 7:36 PM CDTSevere Thunderstorm WarningEWXEdwards54 min
May 27, 7:40 PM CDTSpecial Weather StatementEWXBastrop, Travis50 min
May 27, 8:04 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Travis56 min
May 27, 8:04 PM CDTTornado WarningEWXBandera, Kendall, Kerr26 min
May 27, 8:10 PM CDTSevere Thunderstorm WarningEWXCaldwell, Hays, Travis50 min
May 27, 8:12 PM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe, Kendall63 min
May 27, 8:29 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Kendall, Kerr, Medina61 min
May 27, 8:43 PM CDTAreal Flood AdvisoryEWXGillespie, Kerr3 hr
May 27, 8:45 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real45 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, DeWitt, Fayette, Gonzales, Lavaca64 min
May 27, 9:05 PM CDTSevere Thunderstorm WarningEWXBexar, Wilson55 min
May 27, 9:16 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Medina44 min
May 27, 9:21 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Medina3 hr
May 27, 9:27 PM CDTSevere Thunderstorm WarningEWXBandera, Medina48 min
May 27, 9:30 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Medina, Real, Uvalde45 min
May 27, 9:51 PM CDTSpecial Weather StatementEWXLavaca39 min
May 27, 9:56 PM CDTSevere Thunderstorm WarningEWXDeWitt, Fayette, Gonzales, Lavaca7 min
May 27, 9:57 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Karnes, Wilson63 min
May 27, 10:03 PM CDTSevere Thunderstorm WarningEWXDeWitt, Lavaca25 min
May 27, 10:09 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Uvalde66 min
May 27, 10:15 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real60 min
May 27, 10:47 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie3 hr
May 27, 10:56 PM CDTSevere Thunderstorm WarningEWXAtascosa, Karnes32 min
May 27, 11:06 PM CDTSevere Thunderstorm WarningEWXBandera, Medina, Real, Uvalde54 min
May 27, 11:10 PM CDTSevere Thunderstorm WarningEWXFrio52 min
May 27, 11:14 PM CDTSevere Thunderstorm WarningEWXEdwards, Real61 min
May 27, 11:38 PM CDTAreal Flood AdvisoryEWXBandera, Edwards, Real3 hr
May 27, 11:38 PM CDTSevere Thunderstorm WarningEWXWilliamson56 min
May 27, 11:56 PM CDTSevere Thunderstorm WarningEWXReal, Uvalde64 min
May 28, 12:14 AM CDTSevere Thunderstorm WarningEWXReal, Uvalde61 min
May 28, 12:19 AM CDTSpecial Weather StatementEWXLee41 min
May 28, 12:36 AM CDTSpecial Weather StatementEWXWilliamson39 min
May 28, 1:03 AM CDTSevere Thunderstorm WarningEWXUvalde57 min
May 28, 1:57 AM CDTSevere Thunderstorm WarningEWXUvalde, Zavala25 min
May 28, 2:15 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr45 min
May 28, 2:37 PM CDTSevere Thunderstorm WarningEWXGillespie, Kendall, Kerr38 min
May 28, 2:56 PM CDTSevere Thunderstorm WarningEWXEdwards, Gillespie, Kerr, Real64 min
May 28, 3:12 PM CDTSevere Thunderstorm WarningEWXGillespie, Kerr48 min
May 28, 3:36 PM CDTTornado WarningEWXBandera, Kerr39 min
May 28, 3:41 PM CDTRiver Flood WarningEWXGillespie19 hr
May 28, 3:41 PM CDTRiver Flood WarningEWXBlanco32 hr
May 28, 3:54 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr31 min
May 28, 4:12 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Medina18 min
May 28, 4:22 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Real, Uvalde53 min
May 28, 4:27 PM CDTSpecial Weather StatementEWXVal Verde33 min
May 28, 4:28 PM CDTSevere Thunderstorm WarningEWXReal, Uvalde21 min
May 28, 4:31 PM CDTFlash Flood Warning Considerable damage threatEWXGillespie4 hr
May 28, 4:42 PM CDTSevere Thunderstorm WarningEWXVal Verde24 min
May 28, 4:46 PM CDTSpecial Weather StatementEWXMedina59 min
May 28, 5:05 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Uvalde, Val Verde55 min
May 28, 5:17 PM CDTSpecial Weather StatementEWXBexar, Wilson58 min
May 28, 5:18 PM CDTSpecial Weather StatementEWXVal Verde27 min
May 28, 5:25 PM CDTSevere Thunderstorm WarningEWXVal Verde21 min
May 28, 5:27 PM CDTSpecial Weather StatementEWXKinney48 min
May 28, 5:38 PM CDTSevere Thunderstorm WarningEWXBexar27 min
May 28, 5:46 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick59 min
May 28, 5:55 PM CDTSpecial Weather StatementEWXKinney50 min
May 28, 6:02 PM CDTSpecial Weather StatementEWXZavala43 min
May 28, 6:23 PM CDTSpecial Weather StatementEWXGonzales67 min
May 28, 6:29 PM CDTSpecial Weather StatementEWXWilliamson61 min
May 28, 6:45 PM CDTSpecial Weather StatementEWXKinney45 min
May 28, 6:47 PM CDTSpecial Weather StatementEWXMaverick43 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.